My 40-year old son was diagnosed with Graves Disease about a year ago. He started with tapozole but was either allergic or had some kind of reaction to tapozole; his temperature went up to 105 and his white blood cell count was dangerously low, requiring hospitalization. He was stabilized and his white cell count became normal. Then he had the radioactive iodine treatment which did help. Now his tests (uptake, blood, sonogram) are reportedly borderline or high normal.. He says that the doctor said he could "wait and see". He has gained a lot of weight, is moody, tires easily. The first doctor he saw said his case was unusually severe. Now he is with a different doctor who seems to go along with my son's "wait and see" attitude. In summary, right now he is not taking any medication. Can a person have an overactive and underactive thyroid at the same time? We have both Graves Disease and Hashimoto's Thyroiditis in our family. My son is not the most cooperative patient and I am worried.
No, cannot be hyper and hypo at the same time. After the RAI, there can be a "roller-coaster" of symptom and lab changes that require close monitoring of thyroid function blood testing -- very important to follow-up closely to avoid unnecessary thyroid dysfunction. Most patients become hypothyroid after RAI and recognizing this early and treating it is very important.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.